Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS St. Louis, MO

May 27, 2017Madison County, Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2017, 4:45 PM CDT for Madison County, Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 45 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 4:45 PM CDT (21:45 UTC)
Expired
May 27, 2017, 5:30 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
80.0 mph

Counties Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:57 PM CDTTSTM WND DMGBismarck, MOLARGE TREES AND POWERLINES DOWN IN BISMARCK.
May 27, 5:00 PM CDTTSTM WND DMG5 Ssw Catherine Place, MOLARGE THREE FOOT DIAMETER TREE UPROOTED. SHINGLES/SIDING DOWN FROM HOUSE. SMALL PORTION OF BARN ROOF REMOVED.
May 27, 5:00 PM CDTTSTM WND DMG5 Sw Fredericktown, MOLARGE THREE FOOT DIAMETER TREE UPROOTED. SHINGLES/SIDING DOWN FROM HOUSE. SMALL PORTION OF BARN ROOF REMOVED.
May 27, 5:00 PM CDTTSTM WND DMGLeadwood, MOTREES DOWN.
May 27, 5:04 PM CDTTSTM WND DMGPark Hills, MOMEDIUM SIZE TREE DOWN.
May 27, 5:04 PM CDTTSTM WND DMGPark Hills, MOMEDIUM SIZE TREE DOWN. METAL ROOF BLOWN OFF NEAR HIGHWAY O.
May 27, 5:04 PM CDTTSTM WND DMGPark Hills, MOMEDIUM SIZED TREE DOWN.
May 27, 5:07 PM CDTTSTM WND DMGFredericktown, MOROOF PARTIALLY BLOWN OFF BAREFOOT FIREWORKS NEAR FREDERICKTOWN.
May 27, 5:08 PM CDTTSTM WND DMGFarmington, MONUMEROUS SMALL TO MEDIUM SIZE TREE LIMBS DOWN IN SOUTHWEST SIDE OF FARMINGTON.
May 27, 5:08 PM CDTTSTM WND DMGLeadington, MOTREES DOWN IN LEADINGTON.
May 27, 5:08 PM CDTTSTM WND GST 471 S Farmington, MO
May 27, 5:13 PM CDTTSTM WND DMG1 W Farmington, MOTREES DOWNED ON HIGHWAY 221 AND 61. SIZE UNKNOWN. BILLBOARD DOWNED ON HIGHWAY 67 SOUTH.
May 27, 5:14 PM CDTTSTM WND GST 581 S Farmington, MO
May 27, 5:15 PM CDTTSTM WND GST 70Desloge, MOALSO TREES SNAPPED AND UPROOTED.
May 27, 5:17 PM CDTTSTM WND DMGCoffman, MONUMEROUS TREES AND POWER LINES DOWN ACROSS THE SOUTHERN PART OF THE COUNTY.
May 27, 5:17 PM CDTTSTM WND DMGMarquand, MOTREES DOWN IN MARQUAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS53 KLSX 272145
SVRLSX
MOC123-186-187-272230-
/O.NEW.KLSX.SV.W.0105.170527T2145Z-170527T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
445 PM CDT SAT MAY 27 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Ste. Genevieve County in southeastern Missouri...
  Madison County in southeastern Missouri...
  St. Francois County in southeastern Missouri...

* Until 530 PM CDT.

* At 445 PM CDT, severe thunderstorms were located along a line
  extending from Bismarck to near Annapolis, moving east at 50 mph.

  These are very dangerous storms. 

  HAZARD...80 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Farmington, Bonne Terre, Desloge, Ste. Genevieve, Fredericktown,
  Bismarck, Leadwood, Park Hills, Iron Mountain Lake, St. Mary,
  Junction City, Cobalt, Marquand, Knob Lick, Iron Mountain,
  Buckhorn, Weingarten, Womac, Rocky Ridge and Coffman.

This includes Interstate 55 in Missouri between exits 141 and 150.
 
This also includes  St. Joe State Park, Hawn State Park, and Missouri
Mines Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
and east central Missouri.

LAT...LON 3732 9055 3760 9055 3760 9053 3764 9053
      3765 9065 3793 9064 3797 8994 3795 8992
      3793 8998 3787 8994 3783 8999 3764 9015
      3731 9015
TIME...MOT...LOC 2145Z 264DEG 46KT 3778 9062 3735 9064 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
 
$$

Tilly
2 follow-up statements
186 
WWUS53 KLSX 272212
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
512 PM CDT SAT MAY 27 2017

MOC123-186-187-272230-
/O.CON.KLSX.SV.W.0105.000000T0000Z-170527T2230Z/
Ste. Genevieve MO-Madison MO-St. Francois MO-
512 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR STE. GENEVIEVE...MADISON AND ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI...

At 511 PM CDT, severe thunderstorms were located along a line
extending from near Womac to near Marquand, moving east at 65 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Farmington, Bonne Terre, Desloge, Ste. Genevieve, Fredericktown,
Leadwood, Park Hills, St. Mary, Junction City, Cobalt, Marquand, Knob
Lick, Buckhorn, Weingarten, Womac, Rocky Ridge, Coffman, Saco,
Leadington and Minnith.

This also includes  St. Joe State Park, Hawn State Park, and Missouri
Mines Historic Site.
 
This includes Interstate 55 in Missouri between exits 141 and 150.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
damaging winds. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3732 9046 3759 9047 3793 9064 3797 8994
      3795 8992 3793 8998 3787 8994 3783 8999
      3764 9015 3731 9015
TIME...MOT...LOC 2211Z 272DEG 56KT 3761 9021 3735 9016 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
 
$$

Tilly
251 
WWUS53 KLSX 272231
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
531 PM CDT SAT MAY 27 2017

MOC123-186-187-272241-
/O.EXP.KLSX.SV.W.0105.000000T0000Z-170527T2230Z/
Ste. Genevieve MO-Madison MO-St. Francois MO-
531 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR STE. GENEVIEVE...MADISON AND
ST. FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Illinois.

LAT...LON 3732 9046 3759 9047 3793 9064 3797 8994
      3795 8992 3793 8998 3787 8994 3783 8999
      3764 9015 3731 9015
TIME...MOT...LOC 2231Z 270DEG 46KT 3763 8994 3737 8989 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 PM CDT, 1 hour earlier.

Area forecast discussion, May 27, 3:45 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 PM CDT Sat May 27 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 313 PM CDT Sat May 27 2017

Severe weather watches will continue across central and southeast
MO and southwest IL into the evening hours. Supercells were
occuring across parts of southeast MO with bow echoes in central
and southwest MO. These bow echoes may consolidate into a larger
squall line late this afternoon. Once this squall line clears our
forecast area by late evening we should just have some lingering
showers and a few storms. Most of the convection should shift
south of our forecast area by midnight. Will still have a chance
of showers and storms on Sunday until an upper level trough
centered over the northern Plains and a cold front shift east-
southeast of our forecast area. Any severe weather threat should
be southeast of the forecast area on Sunday.

GKS

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 313 PM CDT Sat May 27 2017

Cooler conditions can be expected Sunday night due to a clear sky
and lower surface dew points. Another cold front will drop
southeastward through our area Monday afternoon and evening, but
little if any precipitation is expected with this front. A better
chance of showers may occur on Tuesday as a northwest flow
shortwave moves through our area. A surface ridge will build into
the region from the northern Plains on Wednesday shunting better
moisture and any precipitation threat south of our forecast area.
As this surface ridge shifts east of the region Thursday return
southerly flow on the backside of the ridge should lead to
increasing moisture and the potential for convection Thursday
night and Friday.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1120 AM CDT Sat May 27 2017

Convection already developing south of COU along a nearly
stationary front. It appears that this activity will likely remain
south of the taf sites early this afternoon, but additional
convection now developing over eastern KS will move eastward through
the taf sites late this afternoon and early this evening. These
storms will likely bring a brief period of heavy rainfall and
strong wind gusts to COU and the St Louis metro area. The models
continue to indicate stratus clouds and light fog late tonight
and early Sunday morning as surface winds become light with
surface dew points still high. For now will just forecast MVFR
cigs and vsbys late tonight and eearly Sunday morning. Surface
wind will become northwesterly and strengthen Sunday morning after
the passage of a cold front with any fog dissipating and cloud
ceilings slowly rising.

SPECIFICS FOR KSTL: Convection already developing south of COU
along a nearly stationary front. It appears that this activity
will likely remain south of the STL area early this afternoon,
but additional convection now developing over eastern KS will move
eastward through STL late this afternoon and early this evening.
These storms will likely bring a brief period of heavy rainfall
and strong wind gusts. The models continue to indicate stratus
clouds and light fog late tonight and early Sunday morning as
surface winds become light with surface dew points still high. For
now will just forecast MVFR cigs and vsbys late tonight and
eearly Sunday morning. Surface wind will become northwesterly and
strengthen Sunday after the passage of a cold front with any fog
dissipating and cloud ceilings slowly rising.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 3:54 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 PM CDT Sat May 27 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
354 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe weather this evening, particularly across east central and
southeast Missouri and southwest Illinois. Damaging winds to 80
mph, golfball or larger size hail, and a few tornadoes will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed into the evening hours. Spotters
are encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

In the hours before

Local storm report, May 27, 3:51 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LESTERVILLE             37.46N  90.83W
05/27/2017  E1.75 INCH       REYNOLDS           MO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0315 PM     TSTM WND GST     LESTERVILLE             37.46N  90.83W
05/27/2017  M73 MPH          REYNOLDS           MO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER LSX1700439
EVENT NUMBER LSX1700440

GOSSELIN
Local storm report, May 27, 3:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     FREEBURG                38.32N  91.92W
05/27/2017                   OSAGE              MO   LAW ENFORCEMENT

            TREE DOWN BLOCKING HIGHWAY 63 NEAR FREEBURG AREA.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER LSX1700438

GOSSELIN
Local storm report, May 27, 4:02 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             2 SSE LINN              38.46N  91.83W
05/27/2017  M1.00 INCH       OSAGE              MO   PUBLIC

&&

EVENT NUMBER LSX1700441

BYRD
Local storm report, May 27, 4:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     BLAND                   38.30N  91.63W
05/27/2017                   GASCONADE          MO   PUBLIC

            NUMEROUS LIMBS BLOWN DOWN AS WELL AS POWER LINES AROUND
            TOWN.

&&

EVENT NUMBER LSX1700442

BYRD
Local storm report, May 27, 4:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             2 N CENTERVILLE         37.47N  90.96W
05/27/2017  E2.00 INCH       REYNOLDS           MO   PUBLIC

&&

EVENT NUMBER LSX1700443

BYRD
Local storm report, May 27, 4:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     DUTZOW                  38.61N  90.99W
05/27/2017  M42 MPH          WARREN             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700444

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:37 AM CDTSpecial Weather StatementLSXGasconade38 min
May 27, 11:51 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Osage39 min
May 27, 12:31 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Washington44 min
May 27, 12:55 PM CDTTornado WarningLSXCrawford11 min
May 27, 1:14 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage46 min
May 27, 1:21 PM CDTTornado WarningLSXCole, Osage39 min
May 27, 1:33 PM CDTSpecial Weather StatementLSXSainte Genevieve42 min
May 27, 1:39 PM CDTSevere Thunderstorm WarningLSXBoone37 min
May 27, 1:44 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds61 min
May 27, 1:48 PM CDTSevere Thunderstorm WarningLSXCole, Osage42 min
May 27, 1:52 PM CDTTornado WarningLSXReynolds38 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis23 min
May 27, 1:58 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve51 min
May 27, 2:24 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau51 min
May 27, 2:27 PM CDTTornado WarningLSXReynolds48 min
May 27, 2:58 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage47 min
May 27, 3:10 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds54 min
May 27, 3:35 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren55 min
May 27, 3:37 PM CDTSevere Thunderstorm WarningLSXMadison53 min
May 27, 4:06 PM CDTTornado WarningLSXCrawford, Iron, Reynolds, Washington54 min
May 27, 4:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren34 min
May 27, 4:19 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.